Reading Time: 5 minutesBy Angela Hywood, ND
Keep your patients safe
Herbal supplements help your patients achieve wellness. But you should always keep in mind that your patients are likely to be under the care of a medical doctor and may be taking other medications. Always take a complete history and find out what other medications are being taken.
Then, to avoid dangerous or counterproductive herb-drug interactions:
1. Separate drug and herb ingestion. Advise your patients to allow two or three hours after taking drugs before before they take herbs or supplements.
2. Start at a low dose. Gradually increase herbal doses and closely monitor your patients at regular intervals.
3. Avoid sudden stops. Counsel patients not to stop taking medications and herbs or nutritional supplements suddenly. Subtle changes in blood levels of medications/herbs/supplements may be non-problematic, but significant changes may trigger a major response and interaction.
4. Beware of highly sensitive drugs. Some drugs have a narrow therapeutic index. Warfarin, for example, interacts with more than 200 foods and drugs. Other problematic drugs that fall into this category are protease inhibitors cyclosporin and digoxin.
5. Keep current. Keep up-to-date through a reliable source of information on herb/food/drug interactions.
Patients come to you for expert help and advice. But before you recommend supplementation with herbs, keep in mind that some herbs and drugs do have interactions. To keep your patients safe, become aware of a few key herb-drug interactions (HDIs).
Kerry Bone, an internationally-recognized leader in the research and clinical application of herbal medicine, has said “While it is somewhat valid to speculate about potential HDIs and to define areas of caution, these speculations should be rational and should not be presented as confirmed fact. In fact, they should be heavily qualified. In reality, the best information about HDIs will come from case observations and scientific studies, as was the case with St John’s Wort. In other words, important HDIs will be found by discovery, not speculation and extrapolation.”
This insight highlights the fact that herbs cannot be easily slotted into “pharmaceutical” categorizations. Plants — herbs and food — have a complex phytochemistry, whereas, pharmaceutical drugs are powerful concentrates of a single, often synthetic, chemical.
How do HDIs happen? Interference can occur in a number of different ways:
• Decreased absorption. Some herbs can decrease the bioavailability of medicine by decreasing the absorption of the drug into the body.
This can occur with some herbs and foods that are considered fibers or mucilages, such as psyllium seed, flax seed and slippery elm; and herbs which enhance liver detoxification and metabolism of drugs, such as the Brassica spp. family(Brussels sprouts, kale, etc.). Herbs/foods that enhance elimination via the bowel or kidney (laxatives such as cascara, or diuretics such as dandelion leaf or coffee) also affect absorption and can increase elimination of a drug.
• Increased absorption. Some circulatory stimulants increase the bioavailability of medicine by increasing absorption. Some examples include ginger, cayenne, prickly ash and black pepper.
• Potentiating effect. Some potentiating interactions include Siberian ginseng and antibiotics; lasix and dandelion leaf; and digoxin and lily-of-the-valley.
• Protection from adverse drug effects. Examples include milk thistle and hepatotoxic/nephrotoxic herbs; and licorice and corticosteroids.
• Antagonistic or incompatible pharmacological activities. Herbs and drugs can work against each other. Examples include laxatives and astringents; and central nervous system (CNS) stimulants and sedatives.
From information currently available, only a short list of herbs with known significant herb-drug interactions exits, and some of the interactions are still based on a theoretical concern and have not been actually reported in clinical cases.
Take heed of these potential problems
Only a short list of herbs with known significant herb-drug interactions exists. Some of the interactions are still based on a theoretical concern and have not been actually reported in clinical cases. The herbs most likely to provoke HDI’s include:
• Garlic (Allium sativum). Garlic acts like an herbal anticoagulant and may increase risk of bleeding. Use caution and conduct prothrom checks if the patient is concurrently taking anticoagulant medications. Garlic can also increase the activity of anti-platelet products. If a patient is using this type of medication, the use of garlic is not recommended.
Garlic has also caused decreased blood levels of the protease inhibitor saquinavir in nine healthy volunteers; its use is not recommended with drugs in this class.
• Ginger (Zingiber officinalis). Ginger may increase the absorption of all herbs and medicines.
• Ginkgo (Ginkgo biloba). Ginkgo, particularly its active constituent, ginkgolide B, inhibits PAF receptors and primary blood clotting. Use caution in recommending this herb if your patient is taking aspirin, heparin or warfarin, since these medications affect secondary blood clotting, fibrin production and coagulation. The use of ginko may increase bleeding if used with these medications.
Ginkgo has potential interactions with monoamine oxidase (MAO) inhibitors and may potentate activity and increase side effects of these classes of drugs.
• Korean ginseng (Panax ginseng). Concurrent use of ginseng with caffeinated beverages increases the likelihood of side effects such as anxiety, insomnia or hypertension.
Ginseng has a mild effect on platelets and may increase bleeding if taken concurrently with warfarin and other anticoagulants. This herb may also potentate the action of steroids and should be avoided with their use.
Ginseng should not be taken with MAO inhibitors, due to an increased side effect profile. Nor should it be taken with lasix, since it decreases the therapeutic affect of the drug.
• Licorice (Glycyrrhiza glabra). Licorice inhibits fluid loss and increases potassium loss, so it should not be used with diuretic drugs.
Licorice should not be taken with antihypertensive drugs or, if used together, should be taken with caution, since licorice inhibits the drug’s activities.
Since licorice decreases effectiveness and increases side effects related to potassium and sodium, it should not be taken concurrently with digitalis. It can also potentate corticosteroid drugs and should be used cautiously together.
• Pau d’arco (Tabebuia avellanedae). This herb should be used cautiously with anticoagulants because they may potentate the effects of these drugs.
• Mucilaginous herbs/foods —Aloe gel, slippery elm, psyllium seed, flax seed, marshmallow, chia seed, okra, oatmeal and Irish moss. Because these herbs have mucilaginous properties, they can bind with drugs and render them unabsorbable, especially cardiac glycoside drugs. Tell patients to wait at least two hours before ingesting all other drugs.
• St. John’s Wort (Hypericum perforatum). This herb poses potential interaction challenges. It has been reported that when St. John’s Wort is taken with theophylline, increased anxiety, nervousness and worsening of panic disorder could occur. However, a number of herbalists challenge this contention, indicating that the data is flawed.
The concurrent use of SSRIs and St. John’s Wort has been reported to cause seratonin syndrome with symptoms such as sweating, agitation and tremor. The recommendation is to use caution when using them together.
Because St. John’s Wort increases cyclic P450 (CYP3A4) activity, any drug metabolized by the cyclic P450 enzyme — such as digoxin —will be affected.
One small study suggests that St. John’s Wort may lower blood levels of protease inhibitors in healthy individuals. Avoid concurrent use until more accurate information is available.
Angela Hywood is an Australian trained naturopath, medicinal herbalist, and homeopath. She has practiced as a naturopathic physician and has taught at several Australian naturopathic schools. She is currently on the faculty of post-graduate education at Texas Chiropractic College. She is a professional member of the National Herbalists Association of Australia and the Australian Natural Therapists Association in Australia.
Bone, K. “Herb-Drug Interactions.” MediHerb Modern Phtyotherpist. 7:1.2002.
Burstein, A.H., Horton, R.L., et al. ”Lack of Effect of St. John’s Wort on Carbamazepine Pharmacokinetics in Healthy Volunteers.” Clin. Pharmacol. Ther 2000: Vol. 68. pp. 605-612.
Durr, D., Steiger, B., et al. “St. John’s Wort Induces Intestinal P.glcoprotein/MDRI and Intestinal and Hepatic CYP3A4.” Clin. Pharmacol. Ther 2000: 68(6):598-604.
Gordon, JB. “SSRI’s and St. John’s Wort: Possible Toxicity?” American Family Physician 1998: 57(5): 950.
Nebel, A, et al. “Potential Metabolic Interaction between St. John’s Wort and Theophylline.” Annals of Pharacotherapy 1994: 33(4): 502.
Piscitelli, S.C., Burstein, A.H., et al. “Indinivir Concentrations and St. John’s Wort.” The Lancet 2000: Vol. 355. pp. 547-548.
Piscitelli, S.C., Burstein, A.H., et al. ”The Effects of Garlic Supplements on the Pharmacokinetics of Saquinavir.” Clin. Infect. Dis 2002: 34(2):234-238.
Ruschitzka, F., Meier, P.J., et al. ”Acute Heart Transplant Rejection Due to St. John’s Wort.” The Lancet 2000: Vol. 355. pp. 548-549.
Sigurjonsdottir, N.A., Franzson, L., et al. ”Licorice-Induced Rise in Blood Pressure: A Linear Dose-Response Relationship.” Jrl. Hum Hypertens 2001 15(8): 549-52.
Treasure, J. “Herb Drug Interactions.” American Herbalists Guild 2003